AB is a 74-year-old male who is shopping for groceries when he stops by the pharmacy with a question. He has recently been having a change in his taste sensation marked primarily by bitter taste with both food and drink. He currently takes pravastatin 80mg HS, lisinopril 40mg once daily, loratadine 10mg once daily, levothyroxine 112mcg once daily, and Cosopt 1 drop in left eye twice daily. Which of the following medications most likely could be causing this side effect?
Answer with rationale:
The correct answer is E.
Cosopt is a combination product used for management of glaucoma. It contains timolol, a beta blocker and dorzolamide, a carbonic anhydrase inhibitor. Topical carbonic anhydrase inhibitors typically cause more local ocular side effects upon administration, such as stinging, burning, or blurred vision. However, a number of patients can exhibit systemic symptoms of altered or bitter taste as well. Therefore it is important to keep in mind that while topical formulations of medication have primarily local side effects, in some circumstances they can have systemic side effects. None of the other choices are associated with taste disturbances.
An important one to note is that inhaled fluticasone when given with a protease inhibitor like ritonavir can cause significant increases in fluticasone concentrations resulting in Cushing's syndrome. An alternative inhaled corticosteroid, such as beclomethasone, would be preferred in patients receiving chronic protease inhibitor therapy.
Spread the word to your friends. We will be giving new questions each week until each of you pass the NAPLEX!
See everyone next week!
1. Drugs for Common Eye Disorders. Med Lett Drugs Ther. 2019;61:187-94.
Create a Free MyAccess Profile
AccessMedicine Network is the place to keep up on new releases for the Access products, get short form didactic content, read up on practice impacting highlights, and watch video featuring authors of your favorite books in medicine. Create a MyAccess profile and follow our contributors to stay informed via email updates.